how many different heart rate reducing tabs are there

Thank you everyone for letting me know what side effects if any you had on Apixoban. As said I have only just started Apixoban (two weeks in) and apart from slight dizziness now and again I seem to be fine. I have been constantly on the look out for any side effects but I seem to be calming down now thanks to you!

My next question is to do with any heart rate reducing medication. when in AF which is paroxysmal, my heart rate is alarmingly fast. 188 during the last episode. Currently I am on no meds for this, just the Apixoban.

With a low rest heart rate which would be the best medication for me? My heart rate at night is in the 50s

Is it dangerous to have a fast heart rate during an AF episode and not take medication to bring it down?

thank you again for your replies. It has made such a difference to someone who has never taken medication for anything!

All the best

12 Replies

oldestnewest
  • When treating AF reducing symptoms for the comfort of the patient seems to be the first priority. As we know, while long term uncontrolled AF may reduce the heart;s pumping abilityit is not fatal in itself.

    Beta blockers to slow the heart when in AF are usually the first drugs tried but they have limitations if the patient has a slow heart rate normally. Below 60 is considered bradycardia (slow heart rate) unless that person is a trained athlete. It follows that in such patients giving beta blockers may result in a heart rate dangerously slow which could cause fainting or similar when the paroxysm ends. There are different types of drugs which can reduce rate but it may be more appropriate to use a rhythm control drug to either not allow the heart into AF (daily intake of drug)or convert it by pill in the pocket method of taking a large dose when events occur.

    GPs are seldom in a position to prescribe such drugs so it is best to see an electrophysiolgist who is a cardiologist with special training in arrhythmias.

  • Thank you Bob.

    That is my concern that I'll be given a drug to lower my heart rate that will lower it so my much that I shall end up with further problems. As I am typing this right now, my rate is 61 resting, but usually lower.

    I have an appt with my cardiologist/ep in 3 weeks and shall discuss then.

    Thanks again

  • You are correct to be concerned.

  • Calcium blockers such as Verapamil can often reduce peak heart rates without lowering the usual heart rate as significantly as beta-blockers do. But many cardiologists aren't so keen on them so don't be surprised if he/she is reluctant to consider this route.

  • Yes, the "fast rate in AF but slow rate in sinus (normal) rhythm" problem is the most common form of brady-tachy (greek for slow-fast) syndrome and is notoriously difficult to treat with drugs. What we need is a specific AV-node-slowing drug that doesn't slow the sinus node (natural pacemaker) but that hasn't been invented yet.

    Some people find diltiazem or verapamil (both calcium ion antagonists) work better than beta blockers but they still slow the rate to some extent. Or you could try taking a short-acting beta blocker only when you have an episode of AF – and accept that you may feel a bit faint at the end of the attack.

    The alternative option (rhythm control) is to take flecainide which is good at preventing attacks but doesn't slow the heart rate (in SR or AF).

    Neither the slow nor the fast rates are likely to be dangerous, mainly just more or less uncomfortable.

  • Hi. I understand your concerns foxglove 1. I am on a high dose of flecanide and very low dose beta blocker. My heart rate is usually mid to low 50s and blood pressure is often inthe mid 80s/mid 50s. I dont think I will be offered another R.F. ablation as there were complications with the last. Luckily a high dose of flecanide keeps my heart in rhythm but I am worried what will happen in the future if it stops being effective. I see my E.P. next week to discuss things so will post to let you know what he says. You may be better on a rhythm control drug like flecanide. It has certainly worked for me...so far! X

  • It sounds like you should discuss with your EP the option of a pacemaker which would probably reduce the likelihood of further AF as well as preventing a slow heart rate. You then also have the option of proceding to AV-node ablation if the drugs don't work or the side-effects (especially the low blood pressure) are causing problems.

  • Thanks Jonathan, it is good for me to think things over before I meet with my E.P. who I do trust. X

  • Thank you Jonathan. That information is very helpful.

    I would like to continue with plans to go to India (a two week guided tour) in November and although I now have the Apixoban to take away some of the stoke risk, I would like to feel confident that I have something to bring down the heart rate if an attack should occur whilst on the trip. It was 188 bpm during my last attack which was a month ago.Right now as I am typing this it is a resting 60. I am not an athlete!! but a relatively fit and active 68 year year old female

    Has anyone else gone long haul withAFib with meds and low resting heart rate?

    thanks for any info.

  • As with dedeottie I think you should consider having a pacemaker which will allow you to use a beta blocker to control the rate of AF if it happens. Most people get no significant adverse reactions to flecainide taken long-term and it is very effective in keeping you in regular rhythm.

  • Hi again

    since my last posting I have been to see my EP who was/is reluctant to give me the pip or any medication to lower my heart rate whilst in af mode. I take apixoban twice daily and my bouts of fib are spaced out, the last episode being almost two months ago.

    I am convinced they are stress related so my aim is always to be calm!!

    my last bout gave me a rate of 188 ppm which although alarming, did not make me fill unwell and lasted for a few hours.

    my question is, can a heart rate that high be dangerous? does anyone know? My EP has seen all the recordings and seems relaxed about it all. thank God for this forum and being able to read everyone else's experiences. It really does help knowing I am not alone.

  • AF is never dangerous in the cardiac arrest sense but if it stays as fast as that for days on end you could go into "heart failure" which causes fluid build-up in the body and lungs making you very breathless when you lie down. It's best not to eat or drink anything if you have an attack – then you can get an ambulance to hospital if you start to feel ill or breathless and they can get you back to sinus (normal) rhythm by cardioversion (electric shock under general anaesthetic) straightaway.

You may also like...